Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 16, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 27, 2016, 8:49 PM CDT for 5 counties in Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2016, 8:49 PM CDT (01:49 UTC)
- Expired
- May 27, 2016, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, NE, Gage County, NE, Lancaster County, NE, Saline County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:30 PM CDT | HEAVY RAIN 2.52 | Surprise, NE | STORM TOTAL SO FAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
481
WGUS53 KOAX 280149
FFWOAX
NEC023-067-109-151-159-280445-
/O.NEW.KOAX.FF.W.0016.160528T0149Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
NORTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
SOUTHWESTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 1145 PM CDT
* AT 847 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN THIS EVENING IN SOME SPOTS...OVER SOME OF
THE SAME AREAS THAT RECEIVED VERY HEAVY RAINS AND FLASH FLOODING
YESTERDAY EVENING. FLASH FLOODING MAY BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LINCOLN...SEWARD...CRETE...MILFORD...WILBER...HICKMAN...UTICA...
BENNET...FIRTH...CORTLAND...PANAMA...STAPLEHURST...CLATONIA...
GARLAND...HALLAM...PLEASANT DALE...BEE...ULYSSES...
ADAMS AND MALCOLM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 469.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 35 AND 71...AND NEAR
MILEMARKER 77.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
4086 9653 4044 9647 4041 9695
$$
DEWALD2 follow-up statements
557
WGUS73 KOAX 280350
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT FRI MAY 27 2016
NEC023-067-109-151-159-280445-
/O.CON.KOAX.FF.W.0016.000000T0000Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-GAGE NE-LANCASTER NE-BUTLER NE-SEWARD NE-
1050 PM CDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN SALINE...NORTHERN GAGE...LANCASTER...SOUTHWESTERN BUTLER
AND SEWARD COUNTIES...
AT 1047 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING HAS BEEN REPORTED NEAR SURPRISE. FLASH
FLOODING MAY LIKELY HAVE OCCURRED IN OTHER RURAL AREAS IN THE
WARNING. SCATTERED SHOWERS CONTINUE TO MOVE THROUGH THE AREA LATE
THIS EVENING...ALTHOUGH THE RAIN WILL BEGIN TO TAPER OFF AND END
THROUGH MIDNIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LINCOLN...SEWARD...CRETE...MILFORD...WILBER...HICKMAN...UTICA...
BENNET...FIRTH...CORTLAND...PANAMA...STAPLEHURST...CLATONIA...
GARLAND...HALLAM...PLEASANT DALE...BEE...ULYSSES...ADAMS AND MALCOLM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 469.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 35 AND 71...AND NEAR
MILEMARKER 77.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
4086 9653 4044 9647 4041 9695
$$
DEWALD225
WGUS73 KOAX 280446
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 PM CDT FRI MAY 27 2016
NEC023-067-109-151-159-280452-
/O.EXP.KOAX.FF.W.0016.000000T0000Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-GAGE NE-LANCASTER NE-BUTLER NE-SEWARD NE-
1146 PM CDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SALINE...NORTHERN GAGE...
LANCASTER...SOUTHWESTERN BUTLER AND SEWARD COUNTIES WILL EXPIRE AT
1145 PM CDT...
THE HEAVY RAIN THAT OCCURRED EARLIER IN THE EVENING HAS ENDED.
RAINFALL AMOUNTS OF TWO TO THREE INCHES OCCURRED IN SOME AREAS...
WHICH CAUSED SOME FLASH FLOODING OF SOME STREETS AND ROADS. WATERS
HAVE ALREADY RECEDED IN MOST AREAS...AND AND ARE NO LONGER EXPECTED
TO POSE A THREAT TO LIFE OR PROPERTY. DO NOT DRIVE THROUGH ANY AREAS
WHERE HIGH WATER MAY REMAIN AND HEED ANY ROAD CLOSURES. THERE IS
STILL A CHANCE FOR ADDITIONAL SHOWERS AND ISOLATED RUMBLES OF
THUNDER OVERNIGHT...BUT ANY NEW RAIN IS NOT EXPECTED TO BE EXTREMELY
HEAVY OR FALL VERY FAST.
LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
4086 9653 4044 9647 4041 9695
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:52 PM CDT, 57 minutes earlier.
Area forecast discussion, May 27, 7:52 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 752 PM CDT FRI MAY 27 2016 .UPDATE... Issued at 749 PM CDT Fri May 27 2016 Upped precip chances overnight. Storms have been very efficient rainfall makers, and have already issued one flash flood warning. Will do a quick assessment for training of storms, and may have to issue a flash flood watch for some counties in southeast NE where heavy rains fell last night. && .SHORT TERM...(tonight through Monday) Issued at 250 PM CDT Fri May 27 2016 Periods of showers and thunderstorms remain in the forecast through at least Saturday as upper level system works its way across the region toward the upper midwest. Area looks to be on the edge of better instability to the south and east from Kansas into Missouri this afternoon with a weak surface boundary from northeast Kansas into south central Iowa. Some convection already showing up on radar in this area at 19Z with an increase in coverage expected through late afternoon with activity spreading northeast tonight as the upper trough begins to lift toward eastern Nebraska. Not planning on any headline for flood issues at this time with progressive northward movement expected this afternoon and evening with storms and better moisture transport indicated east of the area. Should then see a break in the wet weather for a time Saturday night into Sunday on the back side of the trough before the next system approaches from the northern Rockies on Monday with the potential for another round of storms. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Fri May 27 2016 Northern stream energy becomes the main feature in the extended period with main uncertainty regarding southward extent of a cold front that moves into the region wednesday night and thursday. Models differ in handling this upper system with GFS closing off an upper low over Kansas on Thursday while ECMWF continues with an open and progressive trough that drives the surface front well south and east of the area. Have kept small pops in through the period for now but later adjustments possible depending on model trends. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday) Issued at 749 PM CDT Fri May 27 2016 VFR conditions initially...with storms affecting all through TAF sites in the first 0 to 9 hours. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...DeWald SHORT TERM...Fobert LONG TERM...Fobert AVIATION...DeWald
Hazardous weather outlook, May 27, 8:28 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 828 PM CDT FRI MAY 27 2016 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281530- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- 828 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281530- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 828 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO. SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. HOWEVER...LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE...AND SOME FLASH FLOODING COULD OCCUR...MAINLY FOR THOSE AREAS THAT RECEIVED THE VERY HEAVY RAINS THURSDAY EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 4 AM. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND DOWNSTREAM FROM BROWNVILLE. DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR SATURDAY. DEWALD
In the hours before
Special weather statement, May 27, 5:49 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016
NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.
THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.
LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604
DEWALDSpecial weather statement, May 27, 6:58 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 658 PM CDT FRI MAY 27 2016 NEZ065-078-280045- SEWARD NE-SALINE NE- 658 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT... AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR MILLIGAN. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 375. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714 TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735 DEWALD
Local storm report, May 27, 7:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLASH FLOOD 4 WSW FRIEND 40.62N 97.35W
05/27/2016 SALINE NE STORM CHASER
WATER OVER COUNTY ROAD. ROAD IMPASSABLE.
&&
VDEWALDLocal storm report, May 27, 8:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD 3 W DORCHESTER 40.64N 97.18W
05/27/2016 SALINE NE EMERGENCY MNGR
WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS
CLOSED.
0838 PM FLASH FLOOD FRIEND 40.65N 97.28W
05/27/2016 SALINE NE EMERGENCY MNGR
NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:15 PM CDT | Flash Flood Warning | OAX | Saline, Seward | 3 hr |
| May 27, 8:05 PM CDT | Flash Flood Watch | OAX | Butler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more | 4 hr |
| May 27, 9:01 PM CDT | Special Weather Statement | OAX | Saunders | 29 min |
| May 27, 9:08 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 37 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 42 min |
| May 27, 9:53 PM CDT | Flash Flood Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders | 3 hr |
| May 27, 10:10 PM CDT | Special Weather Statement | OAX | Dodge, Douglas, Washington | 35 min |
| May 28, 12:37 AM CDT | Areal Flood Advisory | OAX | Butler | 6 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 67 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Seward | 49 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 3 days |
| May 28, 12:52 PM CDT | River Flood Warning | OAX | Saunders | 18 hr |
| May 28, 5:13 PM CDT | Areal Flood Warning | OAX | Saline | 24 hr |
| May 28, 5:19 PM CDT | Areal Flood Warning | OAX | Jefferson | 24 hr |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.